Riv. Mat. Univ. Parma, Vol. 14, No. 1, 2023

Emilio Acerbi [a]

Stable periodic configurations in nonlocal sharp interface models

Pages: 191-204
Received: 13 April 2023
Accepted: 6 July 2023
Mathematics Subject Classification: 49J20, 49K20, 49Q10, 92C15, 35K57.
Keywords: Lamella, stability, sharp interface model, nonlocal geometric variational problem.
Authors address:
[a]: University of Parma, Department of Mathematical, Physical and Computer Sciences, Parma, Italy

The author is a member of GNAMPA-INDAM; this research was supported by PRIN 2015PA5MP7 ''Calcolo delle variazioni'', by PRIN project 2010A2TFX2 and by PRIN 2008 ''Optimal Mass Transportation, Geometric and Functional Inequalities and Applications''.

Full Text (PDF)

Abstract: This paper collects results obtained by the author together with Chen Chao-Nien, Choi Yung Sze, Nicola Fusco, Vesa Julin and Massimiliano Morini (in various groupings) in the last years; it is intended to be an introduction to the ''geometric'' perspective on some physical problems. Equilibrium models based on energy competition between volume and surface terms, in connection with nonlocal effects, got special attention in recent investigations, as their critical points exhibit various patterns with high degree of symmetry. There is interest in both finding the possible equilibrium shapes, and (which is the object of the present works) proving that they actually are (local) isolated minimizers. Particularly the latter has been thoroughly investigated for lamellar configurations in a model with long-range interaction governed by a screened Coulomb kernel. A section with open problems concludes the paper.

E. Acerbi, C.-N. Chen and Y.-S. Choi, Minimal lamellar structures in a periodic FitzHugh-Nagumo system, Nonlinear Anal. 194 (2020), 111436, 13 pp. MR4074609
E. Acerbi, C.-N. Chen and Y.-S. Choi, Stability of lamellar configurations in a nonlocal sharp interface model, SIAM J. Math. Anal 54 (2022), 558-594. MR4366124
E. Acerbi, N. Fusco, V. Julin and M. Morini, Nonlinear stability results for the modified Mullins-Sekerka and the surface diffusion flow, J. Differential Geom. 113 (2019), 1-53. MR3998906
E. Acerbi, N. Fusco and M. Morini, Minimality via second variation for a nonlocal isoperimetric problem, Comm. Math. Phys. 322 (2013), 515-557. MR3077924
S. Alama, L. Bronsard, R. Choksi and I. Topaloglu, Droplet phase in a nonlocal isoperimetric problem under confinement, Comm. Pure Appl. Anal. 19 (2020), 175-202. MR4025940
S. Alama, L. Bronsard, X. Lu and C. Wang, Periodic minimizers of a ternary non-local isoperimetric problem, Indiana Univ. Math. J. 70 (2021), 2557-2601. MR4359919
G. Alberti, R. Choksi and F. Otto, Uniform energy distribution for an isoperimetric problem with long-range interactions, J. Amer. Math. Soc. 22 (2009), 569-605. MR2476783
S. M. Allen and J. W. Cahn, A microscopic theory for antiphase boundary motion and its application to antiphase domain coarsening, Acta Metall. 27 (1979), 1085-1095. DOI
F. J. Almgren Jr., Existence and regularity almost everywhere of solutions to elliptic variational problems with constraints, Mem. Amer. Math. Soc. 4 (1976), 1-199. MR0420406
F. S. Bates and G. H. Fredrickson, Block copolymers-designer soft materials, Phys. Today 52 (1999), 32-38. DOI
C.-N. Chen, Y.-S. Choi, Y. Hu and X. Ren, Higher dimensional bubble profiles in a sharp interface limit of the FitzHugh-Nagumo system, SIAM J. Math. Anal 50 (2018), 5072-5095. MR3855392
C.-N. Chen, Y.-S. Choi and X. Ren, Bubbles and droplets in a singular limit of the FitzHugh-Nagumo system, Interfaces Free Bound. 20 (2018), 165-210. MR3827802
X. Chen and Y. Oshita, Periodicity and uniqueness of global minimizers of an energy functional containing a long-range interaction, SIAM J. Math. Anal. 37 (2005), 1299-1332. MR2192296
R. Choksi and M. A. Peletier, Small volume fraction limit of the diblock copolymer problem: I. Sharp-interface functional, SIAM J. Math. Anal. 42 (2010), 1334-1370. MR2653253
R. Choksi and M. A. Peletier, Small volume fraction limit of the diblock copolymer problem: II. Diffuse-interface functional, SIAM J. Math. Anal. 43 (2011), 739-763. MR2784874
R. Choksi and P. Sternberg, Periodic phase separation: the periodic Cahn-Hilliard and isoperimetric problems, Interfaces Free Bound. 8 (2006), 371-392. MR2273234
R. Choksi and P. Sternberg, On the first and second variations of a nonlocal isoperimetric problem, J. Reine Angew. Math. 611 (2007), 75-108. MR2360604
R. Choksi and X. Ren, On the derivation of a density functional theory for microphase separation of diblock copolymers, J. Statist. Phys 113 (2003), 151-176. MR2012976
A. Doelman, P. van Heijster and T. J. Kaper, Pulse dynamics in a three-component system: existence analysis, J. Dynam. Differential Equations 21 (2009), 73-115. MR2482009
P. C. Fife and D. Hilhorst, The Nishiura-Ohnishi free boundary problem in the 1D case, SIAM J. Math. Anal. 33 (2001), 589-606. MR1871411
R. Kapral and K. Showalter, Eds., Chemical waves and patterns, Kluwer Academic Publishers, Dordrecht, 1995. DOI
L. Leibler, Theory of microphase separation in block copolymers, Macromolecules, 13 (1980), 1602-1617. DOI
A. W. Liehr, Dissipative solitons in reaction-diffusion systems, Springer Ser. Synergetics, Springer, Heidelberg, 2013. MR3052731
L. Modica, The gradient theory of phase transitions and minimal interface criterion, Arch. Rational Mech. Anal. 98 (1987), 123-142. MR0866718
M. Morini and P. Sternberg, Cascade of minimizers for a nonlocal isoperimetric problem in thin domains, SIAM J. Math. Anal. 46 (2014), 2033-2051. MR3223928
C. B. Muratov, Theory of domain patterns in systems with long-range interactions of Coulomb type, Phys. Rev. E (3) 66 (2002), 066108, 25 pp. MR1953930
F.-J. Niedernostheide, Ed., Nonlinear dynamics and pattern formation in semiconductors and devices, Springer Proc. in Physics, Springer-Verlag, Berlin Heidelberg, 1995. DOI
Y. Nishiura and I. Ohnishi, Some mathematical aspects of the micro-phase separation in diblock copolymers, Phys. D 84 (1995), 31-39. MR1334695
T. Ohta and K. Kawasaki, Equilibrium morphology of block copolymer melts, Macromolecules 19 (1986), 2621-2632. DOI
X. Ren and J. Wei, On the multiplicity of solutions of two nonlocal variational problems, SIAM J. Math. Anal. 31 (2000), 909-924. MR1752422
X. Ren and J. Wei, On energy minimizers of the diblock copolymer problem, Interfaces Free Bound. 5 (2003), 193-238. MR1980472
A. Scheel, Coarsening fronts, Arch. Ration. Mech. Anal. 181 (2006), 505-534. MR2231782
L. Simon, Lectures on geometric measure theory, Proc. Centre Math. Anal. Austral. Nat. Univ., 3, Australian National University, Canberra, 1983. MR0756417
G. J. Tee, Eigenvectors of block circulant and alternating circulant matrices, New Zealand J. Math. 36 (2007), 195-211. MR2476639

Home Riv.Mat.Univ.Parma